FDA Investigating Reports of Liver Injury in Patients Using Weight Loss Drug Orlistat
Aug. 24, 2009 -- The FDA today announced that it is reviewing adverse event reports of liver injury in patients taking the weight loss drugorlistat, marketed as the prescription drug Xenical and the over-the-counter medicationAlli.
Xenical was approved by the FDA in 1999; Alli was approved in 2007 as an over-the-counter weight loss aid for adults.
Thirty of the 32 reports occurred outside the U.S., the FDA notes. Orlistat is approved in about 100 countries.
The FDA is reviewing additional data submitted by orlistat makers on suspected cases of liver injury. The issue was also discussed in April 2009 at the FDA's Center for Drug Evaluation and Research Drug Safety Oversight Board.
"The issues here are complex, but FDA has benefited from the input of the Board, including comments from representatives from three FDA Centers and several other agencies in the Department of Health and Human Services," Steven Osborne, MD, executive director of the FDA's Drug Safety Oversight Board, states in an FDA news release.
The FDA is still analyzing the data and states that "no definite association between liver injury and orlistat has been established at this time." That means that it's not clear that orlistat caused the reported cases of liver injury. The FDA will release its findings on orlistat as soon as its review is completed.
In the meantime, the FDA isn't recommending any prescribing changes for orlistat and no changes in use of Xenical or Alli.
"Consumers taking Xenical should continue to take it as prescribed, and those using over-the-counter Alli should continue to use the product as directed," states the FDA.
The FDA also recommends that people who have used orlistat consult a health care professional if they experience symptoms possibly associated with development of liver injury, particularly weakness or fatigue, fever, jaundice, or brown urine. Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite.